Hi I may or may not have FM...was dx'd 12 years ago BUT now after seeing a pain management specialist we both agree that my leg pain issues are more due to DDD, & osteo or the lower back.
my question is....I've been on neurontin(gabapentin) for 5 years that helped most of the nerve pain in my legs/hips/thighs...but now even at an increased dose its NOT
my doctor wants me to switch to Lyrica...does anyone else use this for similar pain and what are the side effects and does it work?
I was on Lyrica for awhile, it worked great, I just had to quit because of the side effects. Besides gaining about 40 pounds my hands and feet swelled really bad, I now take Gabapentin 1800 mgs a day. It works but not as good as the Lyrica.
I have Fibromyalgia, facet osteoarthritis in my lumbar spine, DDD in my lower and upper back, sciatica, and nerve dysfunction diagnosed by EMG, which causes my left foot to be numb and the leg pain. Lyrica works better than Neurontin, but scaredmom330 is right about the weight gain. I had the same problem and had to quit taking both. I packed on the pounds and wasn't happy because I had just spent hundreds of dollars at Weight Watchers to lose 25lbs only to watch that money go down the toilet.
There are a couple other alternatives that are just as effective. One is Topamax, but you have to be at a high dose- at least 150-200mg. That is what I am at and what I take. It helps a lot.
Another med you could try in the same family that not a lot of doctors know about is called Keppra. It's another anti-seizure medication. My Rheumatologist is very involved in the Fibro world and conducts a lot of the drug trials. She seems to be up on all of the new treatments. Keppra is used off label. I've never tried it, but it's supposed to be very effective for pain and very easy on the system. This is a medication they prescribe to pediatric epileptics- that's how safe it is.
I would suggest either Topamax (increase very slowly- 25mg per week to ward off side effects), or Keppra. Or try the Lyrica and see how your body reacts- you may be one of the lucky ones.
One thing I forgot to mention about Lyrica as far as effectiveness is that I kept feeling that I needed to increase the dose after just a little while. It was as though my body would adjust quickly and would become immune to the strength and the pain would return. This would happen quite often. I remember not liking that and being fearful that I would top out at the highest dose too fast because the amount I needed to keep up with the pain would keep increasing.
At the same time I was gaining weight and having to visit the dept. stores every other week to buy new clothes because I was growing out of my pants and suits. I think it was at that time I got worried and decided Lyrica wasn't for me. I wasn't even at a high dose at the time, but I didn't want to get in too far over my head and I could tell that is where things were going.
But as I mentioned before, everyone is different. You can always try something and that doesn't mean you can't wean off of it and try something else you know. There are a lot of options out there. Good luck!!!
thx dusty and everyone for the info...
I sure don't need any more weight problems....I feel the use of gabapentin over the passed years has been the cause of my weight trouble now....no matter what I do I can't loose any.
So if I do try Lyrica I will watch that VERY carefully.
I live in Canada dusty, not sure if some of those meds you mentioned are even avail. here, I haven't heard of them being used...but I will question my doctor when I see him again.
thx again everyone
Hi, I am in Calgary. Watch out for the Weight Issue. I have been on Lyrica for 4years, and have gained 60lbs. I am seeing my doc next week to get Off this. I am going to try maybe Cymbalta and Topamax. I have read Good Things about Topamax. My Lower Legs and Hands are both Swollen, and Although it did help with the Nerve Pain. I can't stand feeling like a Blimp. I hope you find Relief, Soon.
Lyrica literally made me gain 50lbs in the first 2 months of use and about 80lbs all together over 5 yrs. I was extremely puffy looking and there was no dropping the weight no matter what I did! I also would severely have swelling of the hands and especially feet almost every month around my period week. I wouldn't be able to walk for about a week long each time this would happen. It would literally feel like my skin was going to rip open bc they were so full of "fluids", & this would happen overnight, I would go to bed fine and then wake up looking like I had elephantitist and once had a bad scare bc my ring finger was blue from wearing my wedding rings to bed and awoke to the finger blue and almost had to cut off my beautiful rings. I had to rip them off taking a LOT of skin with them in the process!! The huge increase in weight also created more pain in the long run. I had fractured my back, have sciatica, DDD, torn lumbar disk...you name it and with the added weight all it did was make me have more pain from all the pressure of carrying around that weight that compressed my spine which in turn made me go up and up in lyrica dosage to counteract the pain so it was just a vicious cycle. I am now in the stages of tapering of Lyrica and have already cut the dose down by a two-thirds in the past month and should be all done with it in the next 4 weeks. I should warn you that the withdrawl (withdrawal) is HORRIBLE it is as bad or if not worse than withdrawl (withdrawal) from narcotics. Complete insomnia, puking, night sweats, increased pain, hands and feet are either going numb or have that pins and needles effect, no regulation of body temperature, extreme anxiety, and lethargic to the point I couldn't get out of bed for almost the whole past two weeks even though I couldn't sleep, I couldn't move, my arms and legs feel like they are being held down with weights!! I simply can't wait to be done with this Lyrica!!! Before the Lyrica I was on Cymbalta and only stayed in that for about a year and had to quit it bc it was making me feel bi-polar, my moods were all over the place and so much crying!! I was definately suicidal, and suffered from bad "zaps" like sticking your finger in a socket except it would zap and jerk me all over especially I'm my head/brain leading to migraines.
As I'm getting off the lyrica I am starting the topamax at the same time. Just started it today. I am crossing my fingers that it will do the trick!!! Bc I feel like I'm out of options so this better work. I have had a lot of hair loss while on both Cymbalta and lyrica so I hope the topamax isn't as bad! And since decreasing the lyrica for the past month I have already lost 7lbs in 4 weeks! Can't wait to see how much I lose once I'm totally off it and on topamax which should speed up the process of weight loss even further!! If anyone can tell me what their initial side effects were in the first 1-2 months of topamax were and if they started to ease up please let me know! Thanks, Tracy
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.